Texas, 2009

Damaging Winds in Texas, August 6, 2009

August 6, 2009 · NWS SHV · 5 events in 3 counties and zones

An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge centered over west Texas and eastern New Mexico allowed for a disturbance to ride around the eastern/southeastern periphery and kick off showers and thunderstorms. The storms initially developed over extreme northeast Louisiana and propagated southwestward. They entered Ouachita, Caldwell, and LaSalle Parishes and continued west southwestward. A substantial cold pool developed and storms became linear (oriented N-S) and began riding the outflow, propagating due west. Storms moved across northwest Louisiana and into east Texas, producing wind damage along the line. This line of storms finally died over Rusk County in eastern Texas. One more storm developed in Angelina County along what appeared to be the outflow boundary, but died soon after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 2:11 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 6, 2:11 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT THU AUG 6 2009

.DISCUSSION...
WV IMAGERY SHOWS QUASI-DIRTY RIDGE CENTERED OVER W TX...WITH A
SHORT WAVE ROUNDING THE RIDGE OVER N CENTRAL LA. KSHV RADAR STILL
SHOWING STRONG CONVECTION OVER NW/N CENTRAL LA ASSOCIATED WITH
THIS DISTURBANCE. RIDGE IS FORECAST TO CONTINUE ITS SLOW BUILD
EWD...THIS EVENING AND TONIGHT. WITH THE LOSS OF DAYTIME
HEATING...AND THE INTRUSION OF THE RIDGE...CONVECTION SHOULD
BECOME CHOKED OFF AN HOUR OR SO AFTER SUNSET.

RIDGE SHOULD HAVE A FAIRLY GOOD HOLD ON THE AREA BY FRIDAY...AS IT
CONTINUES ITS TREK EWD. WITH THE RIDGE OVERHEAD DURING PEAK
HEATING...TEMPS SHOULD REACH A BIT HIGHER THAN IT HAS IN THE LAST
FEW DAYS. HEAT INDICES LOOK TO REACH INTO THE LOW 100S...JUST
BELOW HEAT ADVISORY CRITERIA. DID MENTION HEAT IN THE
HWO...HOWEVER. NOT EXPECTING MUCH...IF ANYTHING...IN THE WAY OF
CONVECTION ON FRIDAY...SO LEFT SILENT 10S IN THE GRIDS.

UPPER RIDGE CONTINUES TO MOVE EWD...LEAVING THE REGION IN SLY FLOW
BY LATE IN THE WEEKEND. RAIN CHANCES RETURN AND LINGER THROUGH AT
LEAST MIDWEEK...AS A SERIES OF WEAK DISTURBANCES ROUND THE
SERN/ERN PERIPHERY OF THE RIDGE. EXPECT MAX TEMPS TO TREND
DOWNWARD A BIT WITH THE PASSING OF THE RIDGE...LOW TO MID 90S AT
MOST LOCATIONS. /12/

&&

.AVIATION...
TS OVER ERN LA THIS MORNING HAS MADE IT TO NW LA...AND WILL SOON BE
AFFECTING KSHV. EXPECT CONVECTION TO CONTINUE THROUGH AT LEAST
00Z...SLOWLY DIMINISHING WITH THE LOSS OF DAYTIME HEATING. AS TS
CONTINUE TO MOVE W...KGGG AND KTYR MAY BE AFFECTED FOR A SHORT
PD...EASILY COVERED WITH A TEMPO GROUP. ELSEWHERE...SHOWERS HAVE
DEVELOPED NEAR KLFK...AND MAY AFFECT THE TERMINAL THROUGH SUNSET.
WILL KEEP TEMPO GROUP FOR KLFK AS WELL. OTHERWISE...VFR CONDITIONS
SHOULD BE THE DOMINANT CATEGORY THROUGH THE TAF PD ACROSS MOST OF
THE REGION. UPPER RIDGE AXIS MIGRATES EASTWARD TONIGHT INTO FRIDAY WITH
VFR CONDITIONS PREVAILING FOR MOST TERMINAL SITES...BUT MAY CARRY
SOME MORNING FOG/BR AROUND 07/10Z TO 07/13Z FOR KELD...KMLU...KTXK.
/06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  98  74  97  73 /  30  10  10  10  10
MLU  71  98  72  96  72 /  30  10  10  10  10
DEQ  71  97  72  98  71 /  10  10  10  10  10
TXK  73  98  73  98  73 /  10  10  10  10  10
ELD  71  98  72  97  71 /  10  10  10  10  10
TYR  76  97  76  97  75 /  10  10   0  10  10
GGG  75  97  76  97  74 /  20  10   0  10  10
LFK  74  97  74  96  73 /  30  10   0  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/06
Hazardous weather outlook, Aug 6, 10:23 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT THU AUG 6 2009

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-071215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1123 AM CDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN
UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION INTERACTS WITH
AVAILABLE MOISTURE. SOME OF THE STORMS MAY BECOME STRONG...WITH
GUSTY WINDS AND SMALL HAIL BEING THE PRIMARY THREAT. SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER SUNSET...AS UPPER
LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME HEATING IS LOST.

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION TODAY.
AFTERNOON HIGH TEMPERATURES WILL REACH THE MIDDLE 90S ACROSS THE
FOUR STATE REGION. THIS WILL COMBINE WITH A MOIST AIRMASS TO ALLOW
FOR HEAT INDEX VALUES TO APPROACH 100 DEGREES TODAY. INDIVIDUALS
WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES
FROM HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LAZ005-006-011>014-017>022-071215-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1123 AM CDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS MAY AFFECT PARTS OF NORTHERN AND CENTRAL
LOUISIANA TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE
AREA. DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS. HOWEVER...LARGE HAIL CANNOT
BE RULED OUT. THUNDERSTORMS SHOULD DIMINISH SHORTLY AFTER
SUNSET...AS UPPER LEVEL HIGH PRESSURE BUILDS IN...AND DAYTIME
HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UPPER LEVEL HIGH PRESSURE WILL CONTINUE ACROSS THE REGION THROUGH
SATURDAY. HIGH TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO
UPPER 90S THROUGH SATURDAY. THESE AFTERNOON HIGH TEMPERATURES...
COMBINED WITH A VERY MOIST AIRMASS...WILL ALLOW FOR HEAT INDEX
VALUES TO APPROACH 100 TO 105 DEGREES THROUGH SATURDAY.
INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT
THEMSELVES FROM HEAT RELATED ILLNESSES. OTHERWISE...AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE IN THE
WEEKEND THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Aug 6, 11:56 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1256 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     8 SE WINNFIELD          31.84N 92.54W
08/06/2009                   WINN               LA   LAW ENFORCEMENT

            TREE ACROSS HWY 84 AT MILE MARKER 86.

&&

ASTEVENS
Local storm report, Aug 6, 12:51 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     4 S CALVIN              31.90N 92.78W
08/06/2009                   WINN               LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS ONE TREE DOWN ALONG HWY 84.

&&

LKEYS
Local storm report, Aug 6, 1:41 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     SALINE                  32.16N 92.98W
08/06/2009                   BIENVILLE          LA   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM SHERIFFS OFFICE OF TREES AND
            POWERLINES DOWN THOUGHOUT THE TOWN.

&&

LKEYS
Local storm report, Aug 6, 1:46 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     CASTOR                  32.25N 93.17W
08/06/2009                   BIENVILLE          LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS MULTIPLE TREES AND POWERLINES
            DOWN SURROUNDING AND IN THE TOWN OF CASTOR.

&&

LKEYS
Local storm report, Aug 6, 2:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 W MANSFIELD           32.03N 93.77W
08/06/2009                   DE SOTO            LA   LAW ENFORCEMENT

            TREE DOWN BLOCKING RADIO STATION RD NORTH OF HIGHWAY 84.

&&

LKEYS

The radar

The Shreveport radar (KSHV), 45 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
August 6, 3:10 PM CST
Where
Panola County, Deadwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.130, -94.130

Trees and powerlines wee downed in the community of Deadwood, Texas.

Thunderstorm Wind, Shelby

When
August 6, 3:25 PM CST
Where
Shelby County, 1.17 mi E of Joaquin
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -94.050

A tree was downed in Joaquin, Texas just across the Sabine River in Shelby County.

Thunderstorm Wind, Panola

When
August 6, 3:55 PM CST
Where
Panola County, 2.15 mi NNE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.180, -94.340

Powerlines downed along Hwy. 59 north of Carthage, Texas.

Thunderstorm Wind, Panola

When
August 6, 4:00 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.150, -94.340

A tree was downed on a powerline in Carthage, Texas.

Thunderstorm Wind, Gregg

When
August 6, 4:50 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.390, -94.870

A tree was downed onto a powerline in Kilgore, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188605, 188604, 188606, 188607, 188608.